Sirolimus-Associated Heavy Proteinuria in a Renal Transplant Recipient: Evidence for a Tubular Mechanism
Sirolimus is a new and potent immunosuppressive agent. Recently, increased proteinuria has been recognized as an important complication. However, the mechanism thereof has remained unclear. We describe a patient who received sirolimus as standard therapy after living donor kidney transplantation. Within 10 days the patient developed a severe proteinuria that disappeared completely after substituting tacrolimus for sirolimus. Renal biopsy disclosed normal glomeruli even without effacement of the podocytic foot processes. Using FITC labeled anti-albumin antibodies we noted complete absence of albumin in the proximal tubules, whereas an abundant albumin staining was observed in a control patient with a comparable level of proteinuria due to a recurrence of focal segmental glomerulosclerosis after transplantation. Our data suggest that sirolimus can induce severe proteinuria, and that reduced tubular protein reabsorption contributes to the protein loss.
No Supplementary Data
No Article Media